Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Tallahassee, FL

January 15, 2016Franklin County, Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 15, 2016, 5:04 AM EST for Franklin County, Gulf County, Florida. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 15, 2016, 5:04 AM EST (10:04 UTC)
Expired
Jan 15, 2016, 5:45 AM EST
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, FL, Gulf County, FL

The radar

The Tallahassee radar (KTLH), 104 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 5:12 AM ESTTSTM WND DMG4 Ne Porter Lake, FLPOWERLINE DOWN AT HIGHWAY 71 AND INDUSTRIAL RD.
Jan 15, 5:20 AM ESTTSTM WND DMG1 Wnw Thirteen Mile, FLTREE DOWN ON COUNTY ROAD 58 ON BORDER OF FRANKLIN AND GULF COUNTIES.
Jan 15, 5:29 AM ESTTSTM WND GST 55Apalachicola Airport, FL48 KNOT PEAK WIND MEASURED AT THE KAAF ASOS.
Jan 15, 5:35 AM ESTTSTM WND DMG1 Sse Buckhorn, FLTREE DOWN AT HIGHWAY 65 AND BLOODY BLUFF RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2471 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS52 KTAE 151004
SVRTAE
FLC037-045-151045-
/O.NEW.KTAE.SV.W.0001.160115T1004Z-160115T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 AM EST FRI JAN 15 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHEASTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 545 AM EST/445 AM CST/

* AT 504 AM EST /404 AM CST/...SEVERE THUNDERSTORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM MEXICO BEACH TO 8 MILES SOUTH OF PORT
  ST. JOE TO 40 MILES SOUTHWEST OF ST GEORGE ISLAND...MOVING
  NORTHEAST AT 70 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PORT ST. JOE...ST GEORGE ISLAND...APALACHICOLA...HIGHLAND VIEW...
  ODENA...APALACHICOLA AIRPORT...BUCK SIDING...BAY CITY...INDIAN
  PASS...GREEN POINT...HOWARD CREEK...ELEVEN MILE...NINE MILE...
  SIMMONS BAYOU...THIRTEEN MILE...WARD RIDGE...SAINT JOE BEACH...
  MILLTOWN...JONES HOMESTEAD AND FORT GADSDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2962 8509 2971 8504 2971 8505 2963 8512
      2970 8517 2967 8535 2980 8530 2993 8539
      2992 8487 2968 8481 2963 8493 2967 8485
      2981 8485 2975 8499 2963 8494 2971 8503
      2960 8501 2962 8508 2960 8504 2959 8504
TIME...MOT...LOC 1004Z 242DEG 59KT 2993 8542 2970 8532 2927 8535 

HAIL...0.75IN
WIND...60MPH
 
$$

15-HARRIGAN
1 follow-up statement
326 
WWUS52 KTAE 151037
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 AM EST FRI JAN 15 2016

FLC037-045-151045-
/O.CON.KTAE.SV.W.0001.000000T0000Z-160115T1045Z/
FRANKLIN FL-GULF FL-
537 AM EST FRI JAN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM
EST/445 AM CST/ FOR SOUTHWESTERN FRANKLIN AND SOUTHEASTERN GULF
COUNTIES...

AT 537 AM EST /437 AM CST/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 17 MILES EAST OF STONEMILL CREEK TO 9 MILES
NORTHWEST OF CARRABELLE TO 10 MILES SOUTH OF ST GEORGE ISLAND...
MOVING NORTHEAST AT 70 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ST GEORGE ISLAND...APALACHICOLA...FORT GADSDEN...GREEN POINT...
CREELS...HOWARD CREEK...APALACHICOLA AIRPORT...HAYS PLACE...BUCK
SIDING...BAY CITY AND BEVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2992 8487 2968 8481 2963 8493 2967 8485
      2981 8485 2975 8499 2963 8494 2971 8503
      2960 8501 2963 8502 2971 8504 2972 8504
      2992 8510
TIME...MOT...LOC 1037Z 242DEG 59KT 3017 8489 2994 8479 2951 8483 

HAIL...0.75IN
WIND...60MPH
 
$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 4:59 AM EST, 5 minutes earlier.

Area forecast discussion, Jan 15, 4:59 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
459 AM EST FRI JAN 15 2016

.Near Term [Through Today]...

The synoptic picture this morning features a strong +PV anomaly
over southern LA and the northern Gulf. Below this anomaly sits
a strengthening surface low around 1006 mb. A bit further south of
the aforementioned system is a southern stream wave which is
focusing convection along a surface trough just ahead of, and
trailing the surface low. The stronger slug of +PV over the
southern Mississippi Valley will continue to move northeast,
forcing the surface low east/northeasterly rather quickly. As the
surface low interacts with the southern stream anomaly, and as the
entire system encroaches the strengthening baroclinic zone over
the southeast, an overall strengthening trend is expected. This
will increase the low-level winds and shear and continue to be
more favorable for supporting organized convection. The question
remains how far inland the surface warm front will penetrate and
if storms will become rooted in the boundary layer. If enough rain
spreads inland ahead of the arrival of the surface low, it will
likely reinforce the cool, stable boundary layer and prevent the
warm front from advancing inland. In general, the best chance for
a surface based strong or severe storms will be along the
Forgotten Coast and inland across the Apalachicola forest. The
primary threat appears to be damaging winds embedded within linear
segments, though a tornado cannot be ruled out at this time. The
entire low pressure system will be moving very quickly and will
likely be out of the region by the time destabilization occurs in
the afternoon. So at this time, it appears as though the threat
for severe weather will also be on a very limited time scale.

As far as rainfall is concerned, there has been a great deal of
agreement of average totals between 1 to 2 inches over pretty
much the entire Tri-State region. Isolated higher amounts will be
most likely in convective cells, south of interstate 10, and
generally below 4 inches.

The strong low-level flow is still expected to bring the potential
for some minor coastal flooding, especially in the mouth of
Apalachee Bay, less likely throughout the Big Bend. Even the worst
case scenario at this time just barely takes coastal gauges into
minor flood stage, so impacts are expected to be quite low.
Another symptom of the brief period of strong winds will be
increasing surf and frequent, dangerous rip currents.

Expect rain to be clear of the region by mid afternoon, with highs
in the low to mid 60s across Alabama and Georgia under residual
cloud cover, and in the mid 60s to around 70 degrees elsewhere.

.Short Term [Tonight Through Sunday]...

A lull of surface ridging Tonight and early Saturday will be
short lived as a shortwave currently near the west coast of the
CONUS will rapidly dig into south Texas by 18Z Saturday, and then
eject through the Gulf over the subsequent 24 hours.

We are therefore not expecting the usual cooldown in the wake of
the departing low tonight. Drier weather is forecast, but lows
tonight will be from the mid 40s to mid 50s, and highs on Saturday
should range from the mid 60s to around 70 degrees.

Models generally agree on placing the surface cyclogenesis
associated with the ejecting wave well out over the Gulf of Mexico
on Saturday Night, and then take the surface low over the Florida
Peninsula to the south of our area. The low will be in close
enough proximity to yield some cold rain - minimum temps on
Saturday Night should be in the 40s - but the heaviest QPF and
any convection would remain south of our forecast area. The trend
on the 00Z set of models was for a slight northward adjustment in
the low track; this will have to be monitored for a continuation
in the trend. For now, we have increased PoPs into the likely
range over the southern half of the area late on Saturday Night.

.Long Term [Sunday Night Through Friday]...

At the beginning of the extended, the longwave trough over the
eastern CONUS will amplify, leading to a more substantial shot of
cold air for Monday and Tuesday. A freeze currently looks likely
on Monday Night as we will be on the southern periphery of a
surface high. After that, some differences emerge among the global
models. In general, they indicate the eastward progression of some
sort of trough across the CONUS, but the evolution of that trough
is very different. Therefore, confidence becomes much lower in the
forecast beyond Day 4-5.

&&

.Aviation...

[Through 06Z Saturday] Ceilings will lower to at least MVFR ahead
of an approaching low pressure system, and likely to IFR across
our Florida terminals. Heavy rain an low visibilities will be
possibly through mid afternoon, clearing from southeast to
northwest. Low ceilings will erode gradually behind the departing
area of rain, likely reaching VFR at all terminals by 00z. Gusty
winds will also be a concern today, between 20-25 knots at our
southernmost terminals, and a little weaker to the north.

&&

.Marine...

Strong winds and gale force gusts have been observed at our
offshore buoys in advance of a line of storms, so the Gale Warning
still looks to be on track. So far, the highest observed gust has
been 39 knots, generally in line with the consensus of guidance.
Winds will begin to subside this morning. After a brief lull,
another round of advisory-strength winds should arrive Saturday
Night and into Sunday.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days, with rain expected today and again Saturday night
into Sunday.

&&

.Hydrology...

All river forecast points currently remain below flood stage,
though lower portions of the Apalachicola and Choctawhatchee
Rivers are seeing elevated flows.

The low pressure system moving through this morning, and the one
expected on Saturday Night, should be rapidly progressing
eastward, which may preclude widespread flood issues from
developing. Depending on the distribution of rainfall, one or two
rivers may see the development of minor flooding. If the track of
the low on Saturday Night ends up closer to our area, then rain
amounts could increase and some river flooding would become more
likely. However, that is not currently expected.

The Coastal Flood Advisory was shortened, and will now expire at
15Z. The ESTOFS surge model suggests that any storm surge should
be brief and peak around or just after sunrise. Therefore, we
don't expect any coastal flooding risk to extend beyond the next
tide cycle. The latest surge projections have come down slightly,
but we still can't rule out some minor coastal flooding in a few
spots along the Big Bend coastline.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   71  50  70  48  60 /  90   0   0  60  20
Panama City   66  53  65  49  57 /  30   0  10  60  10
Dothan        65  46  63  42  54 /  70   0   0  30  10
Albany        62  46  65  43  56 /  90   0   0  40  20
Valdosta      69  49  68  47  58 /  90   0   0  60  30
Cross City    71  53  71  52  61 /  90  10  10  70  30
Apalachicola  68  53  66  50  59 /  70  10  10  70  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 10 AM EST this morning FOR Coastal
     Dixie-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla.

     High Rip Current Risk through late tonight FOR Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 PM EST /6 PM CST/ this evening FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.

GM...Gale Warning until 1 PM EST this afternoon for all zones.

     Small Craft Advisory from 1 PM this afternoon to 1 AM EST
     Saturday for all zones.

&&

NEAR TERM...HARRIGAN
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...HARRIGAN
MARINE...LAMERS
FIRE WEATHER...HARRIGAN
HYDROLOGY...LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 4:31 AM ESTSpecial Marine WarningTAE59 min
Jan 15, 5:10 AM ESTSpecial Marine WarningTAE65 min
Jan 15, 5:16 AM ESTSpecial Marine WarningTAE59 min
Jan 15, 5:34 AM ESTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty26 min
Jan 15, 5:53 AM ESTSpecial Marine WarningTAE67 min
Jan 15, 5:57 AM ESTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla48 min
Jan 15, 6:35 AM ESTSpecial Marine WarningTAE25 min
Jan 15, 6:40 AM ESTSevere Thunderstorm WarningTAEJefferson, Taylor, Wakulla50 min
Jan 15, 7:43 AM ESTSpecial Weather StatementTAEDixie, Lafayette47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.